Friday, July 4, 2008

Where We Get A Fathom Deep

Because honestly? A fathom is about as deep as I let myself get.

I. Am. So. Overthishsit.

And I feel bad about it. I know that there are so many more people out there in the world who are suffering worse than I am. People with cancer and AIDS and MS. Also, people with no humor. But I can't seem to help myself.

So, ahem, the seizure thing? Not going so well for me right now.

It was so great that my dad came up to visit me and help out for a few days. He took me to my neurologist's appointment and comforted me in his way. I also scored some pretty cool tickets for an Arena Football game where my husband almost killed an elderly couple trying to catch a real live football by jumping over top of them. He says that he was trying to "save" the lady from getting the football planted in her face because she wasn't paying attention, but I have a hard time believing that. Then, not 10 minutes later, he almost knocked over a special needs person while flying backwards over the seats in a thwarted attempt to catch a five cent plastic football.

But back to me. So far I have tried Dilantin (in the hospital) and while the one side effect of cussing people out and getting away with it is pretty cool, the severe allergic reaction was not, so let's cross that drug off of the list. Then my Neuro put me on Topamax. Now, let me say that I have an epileptic sister and she has been on Topamax for about seven years with no problems. Me? Not so much.

I started out the first week with a measly little 25 mg dose. During that week I experienced tingling in my hands and feet, SEVERE irritability and a general fuzziness that affected my ability to not only do my job, but to be a functional human being.

And then came the dosage increase to 50 mg. The next day, I had as close to a full blown meltdown as a person can have without being institutionalized. It happened in the middle of Costco (or my personal Disney as I like to call it). I had my son with me when I started feeling really strange. I went to lick my lips and realized that they were going numb and tingling all over. After that, I am not really sure what happened, but I called a friend who came within 15 minutes. I started crying for no reason as I felt like the world was ending. It was honestly one of the scariest things that has happened to me. I thought I was losing my mind. My friend drove my son home while I drove my own car. In that short 15 minute ride, I had the air conditioner on full blast with the windows rolled down. Tears streaming down my face, I could not control my crying. I alternated between tears rolling down my face and full on sobbing. I even entertained the thought of smashing my own head through the windshield.  

Then I called my mom. She told me to call the doctor right away. The office was closed for lunch, so I took a valium and passed out. By the time they called me back, I was so doped up between the Valium and the Topamax, I am not sure what kind of conversation took place. The next night, I didn't take the pills. The night after, I took one. Then the nurse called me to check on me and said that I needed to come into the office.

So today, I went in. I have been off of the Topamax for four days and I am feeling a lot better, but there are some symptoms that are still lingering. Now, the doctor wants me on Lamictal. I asked him if it was possible to try and control these seizures with diet, rest and exercise, but he said that he wouldn't recommend it as it very rarely works for people. Now I have this fucking pill, ANOTHER pill, sitting here staring at me and I don;t know what to do.....

Do I take the pill and go through the round of madness that has been my last two weeks? Do I take it and it is a wonder drug? Do I not take it and wait for the results of the EEG that is scheduled for this coming Tuesday? I don't know and I can't make an intelligent decision about it right now. I am extremely wary of moving forward with another drug when I still haven't rid my body of the effects of the previous drug. And trying three different anticonvulsants in less than three weeks seems like a little much to me.

I am a bit of a wreck right now. The headaches are almost constant these days and I am really dreading the EEG. I have read up on them, so I am informed, but you never know what to expect when you go in for testing like that for the first time. Although I am pretty sure it can't be as bad as my first pelvic exam. I am fearful that by being on medication, I will be unable to do my job, or any other job in my field as I need a clear head and my wits about me to do what I do. What happens if they can't control this and they take my driver's license away? Will we lose our house? How will we live? What will we do? I know I am borrowing trouble, but I can't help but think about the what ifs. It is not in my nature to just sit around and wait for things to happen, I make them happen. But I can't speed up this process. I can't do my own testing and I can't know what concoction of drugs will work for me. 

I HATE TAKING PILLS. Of any kind. I don't even like to take Tylenol. And I honestly have to say that if the last few weeks are any indication of what I will be going through having my seizures controlled through medication, I would rather have the seizures.

Ranting? Table for one.

Fuckshitpiss. I honestly am almost aching for a fight right now. With anyone. Yeah, even a Komodo Dragon. And they eat people. I feel backed into a corner by a fucking disease without any recourse. I can't go up to it and kick it in the crotch. I can't make it cry by being sarcastic and snarky. I can't take out it's legs with a sweeper move and then bash it in the head with a crowbar. Right now, all I can do is lay awake at night and try and calm down enough to fall asleep. But my mind won't stop roaming through the list of things that could go wrong. Not knowing is definitely worse than knowing. Even if it is bad news. My greatest hope is that there are NO abnormalities on my EEG. If there are.... well then we will have to reevaluate our lives.

Also, I am not really that emotionally stable these days. I am not what you would call a "crier." I don't shed tears at the drop of the hat, but last night, I cried myself to sleep. I wake up wondering how the day will go. And I go to sleep scared that something will happen overnight. To most people, these fears would seem unreasonable. Because, of course, people deal with medical issues their entire life. But I am not people. This is happening to me.  


Fuck it. None of this post makes any sense, so I am going to post a picture:



Me and the little one at the Arena game two weeks ago.  He is so freaking cute.

12 comments:

George said...

Youse gonna get a bunch of 'tips' to overcome this so let me be the first. Talk therapy. It's probably a lot of bullshit but it really helped me through my severe depression a couple of years ago. So did writing a journal.

Be well


PS .... son is cute but you are too, really, really cute

Avitable said...

You know that epilepsy can be hard to regulate with medicine until you find the right combination. Let them work with you to try to find that combination. I know you hate pills, but once you get it right, you'll be good for a couple of years before needing to change meds. Hang in there, Vaginator.

metalmom said...

Damn,girl.
Do you know how much it hurts to say "Avitable's right"? He is,100%.

I hate to take meds too so I sympathize but I still cannot imagine the pain and fear you are going through!Follow the doctor's orders and things will smooth out.

BTW-"cussing people out" is a side effect? How would they know with you?

Tug said...

Yep...keep a list of side effects and keep on working on it until you get it right.

Love the picture - you 2 are awesome!!

((HUGS)), much luck, and prayers for you to get through this.

Miss Britt said...

Oh honey. I wish I had more to say besides I love you and hope you get this shit figured out sooner rather than later. :-(

OXOXOOXOXOXOX

abstractjenn said...

First of all your son is adorable - super super cute. It sounds like Avi is right on - I'm just curious have you tried anything alternative? Accupuncture etc? I just know that sometimes those things work for things like this.

Hang in there and use your blog as a form of therapy. We all love getting yelled at by you!

The [Cherry] Ride said...

Thinking good thoughts for you and sending all the positive energy I've got your way.

Mighty Dyckerson said...

Cute kid. Too bad you won't be around to watch him grow up.

Evil Genius said...

Avitable is spot on, honey. I am on 7 different meds myself (different diagnosis), and this from someone who would refuse to pop an advil unless she was on her deathbed. And much as in your case, it took a good couple years for the docs to get the combination of all my meds tweaked just right, but now that they have (and along with a few lifestyle changes), I'm doing ever so much better. I know you'll get through this too, just hang in there.

And your son is positively adorable!

Anonymous said...

I inclination not concur on it. I over polite post. Specially the designation attracted me to study the unscathed story.

Anonymous said...

Nice brief and this mail helped me alot in my college assignement. Thank you on your information.

Anonymous said...

Opulently I assent to but I think the list inform should acquire more info then it has.